Suspected Metformin-induced Cobalamin Deficiency Mimicking Thrombotic Thrombocytopenic Purpura
Thrombotic thrombocytopenic purpura (TTP) can often be life threatening and requires timely diagnosis and prompt initiation of plasmapharesis. Cobalamin deficiency can closely mimic TTP and distinguishing between the two diseases can prove to be a diagnostic challenge. Previously, cobalamin-related pseudo-TTP has been associated with pernicious anemia, dietary insufficiency and hereditary disorders of cobalamin activation. Here in, we discuss the first case of suspected metformin-induced cobalamin deficiency causing pseudo-TTP. Our patient was a 36-year-old female with type 2 diabetes mellitus on metformin for eight years who presented with hemolytic anemia, thrombocytopenia, schistocytes and mild acute renal failure. The initial impression was TTP; however, further workup revealed very low serum cobalamin levels and elevated methylmalonic acid levels. Apart from metformin use, no other cause of cobalamin deficiency was identified. We recommended upper gastrointestinal endoscopy to definitively rule out pernicious anemia.
Hussain, Syed Ather; Ammad Ud Din, Mohammad; Boppana, L K.; Kapoor, Ankita; and Jamshed, Saad, "Suspected Metformin-induced Cobalamin Deficiency Mimicking Thrombotic Thrombocytopenic Purpura" (2020). Rochester Regional Health authored publications and proceedings. 371.